I have a problem with my shoulder where it dislocates all the time so i end up in the E.R. allot.
About 4 months ago i was given morphine before they put my shoulder back in and i developed a raised itchy rash where they had injected it on my arm. The next time i had morphine was about a month later (shoulder again) and i got a rash all over my body so they gave me an shot of antihistamine (poor spelling) and the rash went down.
So 6 weeks ago i had surgery on my shoulder and told the doctors about the reaction to the morphine they said they'd put a red band on me to make sure i wasn't given any morphine but they didn't in the end. When i woke up from the surgery i was ok but i couldn't stop my legs shaking and then my whole body started shaking and i couldn't stop it, i was pretty out of it but the nurses and doctors seemed pretty concerned and gave me a shot of something that made it stop.
Does this mean i have an allergy to morphine or does this happen to everyone?
Hi, welcome to the forum, your history is suggestive of that you are having drug allergy to morphine. Some patients have reported to have itching (in more than 10%), rash and development of hives.
The possibilities for allergy are due to presence of Phenanthrene in opioids. You can even develop hypersensitivity reactions to other phenanthrene derivative opioid agonists (codeine, hydrocodone, hydromorphone, levorphanol, oxycodone, oxymorphone).
Another precipitating factor is morphine is known to release histamine which can further precipitate the allergy. Subsequent exposure can be life threatening. Hence, future exposure to such drugs should be avoided. Take care and regards.
Took an awful long time to figure that I was SENSITIVE to morphine/codeine. After operations I went nuts with nausea and ITCHING...that dang oxygen thing up my nose!! I told them FINALLY about this that I finally had to figure out on my own and got on different anesthesia. WOW. What a difference!! Allergies imply something altogether different and one CAN develop an allergy to drugs such as morphine and THAT YOU don't want happening. SOME doctors are aware and can SEE this in their patients and will diagnose this SENSITIVITY but if you have any recollection of nausea, itching, rash...LET YOUR DOCTORS KNOW LOUDLY!! I've as yet to learn about the difference between morphine/codeine and other opiates. Luckily I am not one that will become addicted. Others, might be ADDICTABLE...and again you shall have to look after yourself as most doctors do not have the time. Make dang sure you are TELLING YOUR DOCTOR EVERYTHING and if you don't understand ask! Research...it really isn't rocket science. Also, and this will probably undo any good I've done with this comment...there are CERTAIN STRAINS of marijuana that will react with opiates...violently and possibly fatally. I am not kidding. It isn't an allergy to marijuana...it is a very awful reaction between this thc altered marijuana and opiates. You will know immediately that you have just puffed a puff off an altered genome for thc enhancement strain of marijuana.... and are on any opiate at all...why this isn't in the public media anymore is beyond me...used to be at least 10+ years ago.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.